New York, 2018

Flash Flood and Damaging Winds in New York, June 18, 2018

June 18, 2018 · NWS BTV · 4 events in 2 counties and zones

A significant cold front and upper level shortwave moved across a moderately unstable airmass across New York during the afternoon and evening hours of June 18th. A few small lines of thunderstorms moved across the state causing some thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A significant cold front and upper level shortwave moved across a moderately unstable airmass across New York during the afternoon and evening hours of June 18th. A few small lines of thunderstorms moved across the state causing some thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 18, 1:44 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 18, 1:44 PM EST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Burlington VT
244 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Showers and thunderstorms will continue through the evening
ahead of a cold front. The showers will end from north to south
by shortly after midnight. Any thunderstorms will be capable of
producing very heavy downpours with potential for isolated
flash flooding, gusty winds, and frequent lightning. Much cooler
and drier air will follow the frontal passage, leading to a
pleasant sunny day on Tuesday as high pressure builds into the
area. Another weak front will push through Wednesday night
followed by slightly cooler and drier air from Canada for the
Thursday with seasonably warm temperatures into the weekend alon
g with a chance of a shower or thunderstorm.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 245 PM EDT Monday...Forecast pretty much on track. Rounds
of showers and thunderstorms, a few severe with gusts to 60
mph, a few with very heavy rain will continue into the evening
and slowly sag southward ending overnight. Canceled the heat
advisory in the north due to rain cooled air.

Morning soundings at WMW and BUF show fairly decent low to mid
level lapse rates about 6.5 C/km with CAPES forecast in the
1000-2000 J/kg range. 0-6km shear values also 30-40 knots so
some organized severe thunderstorms are possible. Observed
precipitable water values ranged from 1.60 at BUF to 1.80" at
WMW so locally heavy rains a good bet. Flash flood guidance
ranges from 2.1 to 2.5" in and hour and 2.5 to 3.2" in 3 hrs, so
with rather fast moving storms it will likely take some
training of two or three storms to reach those numbers but we'll
be keeping a close eye on that.

For tonight through Tuesday night...the front moves through the
area by midnight, ushering in cooler and drier air.
Showers/thunderstorms will come to an end and skies will
gradually clear by mid-morning Tuesday. Lots of sunshine
expected by the afternoon, along with a bit of a northwest
breeze. Tuesday's highs will be in the lower to mid 70s, after
lows tonight in the mid 50s to around 60.

&&

.SHORT TERM /WEDNESDAY/...
As of 351 AM EDT Monday...Generally quiet weather is expected
during this period with mean surface high pressure in control of
regional weather conditions. After a mainly clear night and
seasonable temperatures overnight Tuesday (45 to 55 F) skies
trend partly cloudy over time by Wednesday afternoon as a weak
surface trough approaches from the north. This feature will
approach the intl. border/nrn tier of counties later in the day
with perhaps a stray sprinkle or shower as advertised in some of
this morning's output. Dry lower levels and only a narrow mid-
level moisture axis along the wind shift should keep coverage
rather minimal and as such have only carried lower end pops
generally below 30 percent in these areas accordingly. Highs to
rebound quite nicely, topping out in the upper 70s to lower 80s
in most spots.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 351 AM EDT Monday...Any lingering spotty sprinkles/light
showers across the northern counties will end Wednesday evening
as the surface trough clears southward and skies trend mainly
clear. Lows again near seasonable norms in the mid 40s to mid
50s.

Thereafter, fair and seasonably mild to warm weather is
expected to round out the work week as surface high pressure
bridges atop the region. Thursday will be the cooler of the two
days as highs top out in the upper 60s to mid 70s under light
northerly winds. Then a nice rebound by Friday as the high
slides east, southerly return flow commences and air of
midwestern origin advects into our area - mid 70s to lower 80s.
The next chance of appreciable precipitation arrives by later
Saturday into Sunday of next weekend as a dampening upper
shortwave lifts northeast from the Great Lakes and Ohio Valley
states. This feature looks to have decent moisture and with
lower- end boundary layer instability showers along with a few
thunderstorms will be introduced into the forecast. Temperatures
on both weekend days to run on the warm side but not
excessively so - mainly upper 70s to lower 80s for highs and
corresponding lows in the 50s to lower 60s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Widespread organized thunderstorms with
brief local IFR Visibilities and MVFR cigs will continue
through 00z-03z Tuesday, then come to an end from northwest to
southeast with a cold frontal passage. Ceilings will drop to
MVFR at most terminals for a time late today into this evening,
then ceilings will thin and lift overnight with VFR and few
clouds by Tuesday morning.

Southerly/southwesterly winds will continue around 10 with gusts
to around 20 kt through much of today, with gusty winds
possible in any storms. Could also encounter some areas of
turbulence tomorrow due to the thunderstorms, particularly in
and around terrain. Winds will turn to the northwest this
evening behind the cold front, remaining at 5-10 kt.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.HYDROLOGY...
Scattered to numerous showers and thunderstorms are
expected to develop around midday today and continue into this
evening. The combination of precipitable water values up to 2.25
inches and storm motions supporting some training of convection,
supports the threat for isolated flash flooding. Given the available
moisture in the atmosphere, any storms will be capable of very heavy
rainfall rates of 1 to 1.5 inches in an hour, which over terrain or
urban areas could cause isolated flash flooding. Given the very
recent dry weather widespread large stem river flooding is not
anticipated, but sharp rises on smaller streams in complex terrain
where multiple rounds of storms occur is possible.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 6 PM EDT this evening for VTZ011-012.
NY...None.

&&

SYNOPSIS...Hastings/Sisson
NEAR TERM...Hastings/Sisson
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Sisson
HYDROLOGY...Hastings
Hazardous weather outlook, Jun 18, 2:10 AM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
310 AM EDT Mon Jun 18 2018

NYZ026>031-034-087-VTZ001>004-006>008-010-016>019-190715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
310 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected to develop by midday
today across entire North Country. These storms will be capable of
producing very heavy rainfall rates, which could cause isolated flash
flooding. Also, localized strong to damaging wind gusts with power
outages are possible. The main focus for convection will be from noon
time through 9 PM on Monday evening. In addition, the combination of
warm temperatures and high humidity values will produce heat index
values between 90 and 95 on Monday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ035-VTZ005-009-011-012-190715-
Eastern Essex-Western Chittenden-Western Addison-Western Rutland-
Windsor-
310 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition to the Heat Advisory, scattered to numerous
thunderstorms are expected to develop by midday today across entire
North Country. These storms will be capable of producing very heavy
rainfall rates, which could cause isolated flash flooding. Also,
localized strong to damaging wind gusts with power outages are
possible. The main focus for convection will be from noon time
through 9 PM on Monday evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 12:21 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
121 PM EDT MON JUN 18 2018

NYZ035-VTZ005-006-008-017-181800-
Eastern Essex-Eastern Chittenden-Western
Chittenden-Washington-Lamoille-
121 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAMOILLE...CENTRAL
CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES...

At 120 PM EDT, a strong thunderstorm was located over South
Burlington, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Winooski, Stowe, Waterbury Village, Essex Junction
Village, Williston, Middlesex, Bolton, Richmond, Jericho, St. George,
Duxbury, Moretown, Jericho Village, Waterbury, Shelburne and
Huntington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4441 7341 4453 7334 4448 7256 4422 7262
TIME...MOT...LOC 1720Z 279DEG 35KT 4444 7325

RSD
Special weather statement, Jun 18, 1:13 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
213 PM EDT MON JUN 18 2018

NYZ028-031-035-VTZ001-005-006-017-181915-
Eastern Clinton-Eastern Essex-Western Clinton-Grand Isle-Eastern
Chittenden-Western Chittenden-Lamoille-
213 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
SOUTHWESTERN LAMOILLE...SOUTHERN GRAND ISLE AND CHITTENDEN
COUNTIES...

At 212 PM EDT, a strong thunderstorm was located near South Hero,
moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Essex Junction, Plattsburgh International Airport, South Burlington,
Burlington International Airport, Burlington, Plattsburgh, Peru,
Schuyler Falls, Saranac, Winooski, Westford, Colchester, Essex
Junction Village, Williston, Keeseville, Underhill State Park,
Milton, South Hero, Bolton and Port Kent.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4461 7265 4444 7276 4445 7281 4440 7284
      4439 7281 4436 7283 4436 7286 4432 7288
      4456 7384 4471 7369
TIME...MOT...LOC 1812Z 281DEG 30KT 4459 7336
Special weather statement, Jun 18, 1:17 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Burlington VT
217 PM EDT MON JUN 18 2018

NYZ035-VTZ008>012-018-019-181915-
Eastern Essex-Western Rutland-Eastern Rutland-Windsor-Western
Addison-Washington-Eastern Addison-Orange-
217 PM EDT MON JUN 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ORANGE...
SOUTHERN ADDISON...NORTHERN RUTLAND...NORTHWESTERN WINDSOR AND
SOUTHWESTERN WASHINGTON COUNTIES...

At 217 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Crown Point to near Orwell to near
Benson. Movement was east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Middlebury, Crown Point, Cornwall, Braintree Hill, Sudbury,
Salisbury, Orwell, Benson, Chittenden, Whiting, Granville, Hancock,
Shoreham, Ripton, Leicester, Pittsfield, Pittsford, Bethel, Randolph
and Rochester.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4369 7341 4373 7337 4377 7335 4395 7349
      4399 7350 4413 7274 4396 7258 4369 7252
      4366 7341
TIME...MOT...LOC 1817Z 254DEG 41KT 4395 7344 4382 7335 4371 7337
Special weather statement, Jun 18, 2:18 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Burlington VT
318 PM EDT MON JUN 18 2018

NYZ030-031-034-035-VTZ005-009-182015-
Southern Franklin-Western Essex-Eastern Essex-Western Clinton-Western
Chittenden-Western Addison-
318 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON...EAST
CENTRAL FRANKLIN...NORTHERN ESSEX...NORTHWESTERN ADDISON AND
SOUTHWESTERN CHITTENDEN COUNTIES...

At 318 PM EDT, a strong thunderstorm was located near Wilmington,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saranac Lake, Vergennes, Adirondack Regional Airport, Lake Placid,
Essex, Willsboro, Westport, Wilmington, Elizabethtown, Keene, New
Haven, Au Sable Forks, Jay In Essex County, Shelburne, Ferrisburg,
Charlotte, Waltham, Panton, Mt. Philo State Park and Kingsland Bay
State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4437 7433 4454 7401 4441 7316 4406 7316
TIME...MOT...LOC 1918Z 287DEG 28KT 4443 7388
Local storm report, Jun 18, 2:22 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
322 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     LIGHTNING        COLCHESTER              44.53N  73.15W
06/18/2018                   CHITTENDEN         VT   UTILITY COMPANY

            LIGHTNING HIT TREE FELL AND TOOK DOWN POWER LINE

&&

EVENT NUMBER BTV1801381

AML
Local storm report, Jun 18, 2:26 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
326 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     LIGHTNING        1 NW ESSEX JUNCTION     44.50N  73.13W
06/18/2018                   CHITTENDEN         VT   LAW ENFORCEMENT

            TRANSFORMER HIT BY LIGHTNING STRIKE

&&

EVENT NUMBER BTV1801382

AML

The radar

The Burlington radar (KCXX), 48 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Essex

When
June 18, 2:47 PM EST
Where
Essex County, 2.97 mi E of Upper Jay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.330, -73.720

A few trees down, including on power lines.

Thunderstorm Wind, Franklin

When
June 18, 3:55 PM EST
Where
Franklin County, Hogansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.970, -74.630

Multiple trees down with some on utility lines.

Thunderstorm Wind, Franklin

When
June 18, 4:20 PM EST
Where
Franklin County, 3.21 mi SE of Constable
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.900, -74.230

Several trees down on utility lines.

Flash Flood, Franklin

When
June 18, 7:46 PM EST to 9:30 PM EST
Where
Franklin County, 1.7 mi NW of Whippleville to 1.71 mi NW of Whippleville
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
44.820, -74.269

Training thunderstorms and showers deposited several inches of rainfall across northern Franklin county, including Duane road, between Malone and Whippleville with one resident evacuated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755251, 755252, 755253, 755254.